Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2011, 6:43 PM CDT for Codington County, Grant County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 23, 2011, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Codington County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:30 PM CDT | FLASH FLOOD | 8 Sw Marvin, SD | 3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED. |
| Jul 22, 8:50 PM CDT | FLASH FLOOD | 5 Wnw South Shore, SD | 3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
359 WGUS53 KABR 222343 FFWABR SDC029-051-230530- /O.NEW.KABR.FF.W.0015.110722T2343Z-110723T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 643 PM CDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... WESTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 1230 AM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF UP TO 4 INCHES HAVE OCCURRED ACROSS THE WARNED AREA...AND MORE RAIN IS LIKELY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... DAKOTA SIOUX CASINO...MARVIN...SOUTH SHORE...STOCKHOLM... STRANDBURG...TROY...TWIN BROOKS AND WAVERLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4529 9677 4498 9676 4498 9722 4529 9722 $$ TDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:32 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 4:32 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...RESENT NATIONAL WEATHER SERVICE ABERDEEN SD 432 PM CDT FRI JUL 22 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA. THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT. THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND SLIGHTLY COOLER OUT WEST. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE... MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME UPPER 70S FAR EAST IN THE CWA. .LONG TERM...MONDAY THROUGH THURSDAY NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7 TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT- WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE MIDDLE PART OF THE WORK WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE ANTICIPATED AT ALL TAF SITES THIS EVENING. SCT THUNDERSTORMS ARE EXPECTED OVER NORTHERN SOUTH DAKOTA LATE THIS AFTERNOON/EARLY EVENING...POSSIBLY BECOMING STRONG TO SEVERE. THE STRONGER STORMS COULD POTENTIALLY BRING BRIEF MVFR/IFR CONDITIONS TO THE NORTHERN TAF SITES DURING THE LATE AFTERNOON/EARLY EVENING. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN OVER ND DURING THE OVERNIGHT HOURS W/ ISOL STORMS POSSIBLE OVER EXTREME NRN SD. SFC LOW PRESSURE MOVES FROM WEST TO EAST THROUGH NRN SD ON SATURDAY WITH THE ASSOCIATED COLD FRONT MOVING THROUGH KPIR AND KMBG DURING THE LATE MORNING HOURS...AND THROUGH KABR AND KATY DURING THE AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...MOHR LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 5:47 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CDT FRI JUL 22 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE POSSIBLE. THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE. THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN TUESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA. DORN
In the hours before
Special weather statement, Jul 22, 5:11 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 511 PM CDT FRI JUL 22 2011 SDZ008-011-020-021-023-222315- CODINGTON-DAY-DEUEL-GRANT-ROBERTS- 511 PM CDT FRI JUL 22 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GRANT... NORTHEASTERN CODINGTON...NORTHEASTERN DEUEL...SOUTHEASTERN DAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 615 PM CDT... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DAKOTA SIOUX CASINO TO TROY TO REVILLO...MOVING NORTH AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LA BOLT...SOUTH SHORE... ALBEE...STOCKHOLM...TWIN BROOKS...MARVIN...MILBANK...SUMMIT AND ORTLEY. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 26 min |
| Jul 21, 9:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley, Sully | 42 min |
| Jul 21, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 32 min |
| Jul 21, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 43 min |
| Jul 22, 2:31 AM CDT | Areal Flood Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hughes, Hyde and 5 more | 7 days |
| Jul 22, 5:10 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 37 min |
| Jul 22, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 30 min |
| Jul 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 50 min |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.